Advertisement

Could I be allergic to progesterone?

Dr. Michael Roizen, MD
Internal Medicine

While it is pretty unlikely, it is possible to be allergic to progesterone. In the rare cases that an allergy to progesterone is observed, your body produces an antibody that rallies the white blood cell troops to make histamine (what causes your allergy symptoms) the next time it comes in contact with the hormone. Symptoms suggesting that you are having an allergic reaction include:

  • a rash all over your body
  • itching and/or hives
  • stomach pain, nausea, or vomiting
  • difficulty breathing
  • wheezing while breathing
  • difficulty swallowing
  • loss of consciousness
  • dizziness
  • swelling all over your body, including lips, tongue, eyes, hands, or legs
  • sensation of feeling the heart beat (called palpitations)
  • faster-than-normal heartbeat
  • diarrhea
  • confusion
It may also be helpful to realize that not all allergic reactions require a trip to the ER. If you start taking progesterone and notice a rash with no other symptoms, call your doc and let him or her know. He or she will advise you about whether to keep taking the progesterone or whether you should be seen. But if you are having problems breathing, are losing consciousness, notice changes in your heart rate, or are starting to swell up like a balloon, call 911 or get yourself to your local ER ASAP.
As with almost any drug you take, your body could have an allergic reaction to progesterone. Also, it could be that your body is reacting, not to the progesterone itself, but to some ingredient used to make the capsule, gel or injection that you are using. Some symptoms of an allergic reaction are common and may be treated with an over-the-counter antihistamine (diphenhydramine, for example). These symptoms include itchiness and hives. Another indicator of an allergic response is a generalized, body-wide rash that develops shortly after you start taking a drug; this is known as a drug rash. Other symptoms may suggest that you are having a serious allergic reaction to progesterone. This reaction, called anaphylaxis or an anaphylactic response, can be fatal, so you should get to an emergency room quickly. Symptoms suggesting anaphylaxis include: swelling in the face, tongue or lips; difficulty breathing; nausea or vomiting; and a loss of consciousness.

Continue Learning about Progesterone

Does progesterone cause blood clots?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
Progesterone can cause abnormal blood clotting. The abnormal clots can cut off blood supply to the b...
More Answers
Is progesterone cream better than pills for improving health?
Discovery HealthDiscovery Health
For many women, hormone replacement therapy is not an ideal way to deal with the natural depletion o...
More Answers
What are the side effects of progesterone?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Common side effects of progesterone include bloating, breast tenderness, diarrhea, dizziness, dr...
More Answers
What should I know about progesterone injection before using it?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
There are certain precautions you should be aware of before getting a progesterone injection. It...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.